Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 6, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jan 23, 1998, 11:20 AM EST for Brevard County, Florida. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 23, 1998, 11:20 AM EST (16:20 UTC)
- Expired
- Jan 23, 1998, 12:20 PM EST
- In force
- 60 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 23, 9:15 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 4.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1021 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 231620 RRA SVRMLB FLC009-231720- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 1120 AM EST FRI JAN 23 1998 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1220 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...BREVARD COUNTY AT 1115 AM NATIONAL WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHWEST BREVARD COUNTY. THIS STORM WAS MOVING TO THE NORTHEAST AT 15 MPH TOWARD MALABAR PALM BAY MELBOURNE AND COCOA BEACH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA, ESPECIALLY IF YOU LIVE IN A MOBILE HOME.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 9:50 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Jan 23, 9:50 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 950 AM EST FRI JAN 23 1998 CURRENTLY...SATELLITE SHOWS JET IMPULSE MOVING ACROSS THE GULF INCREASING WIND PROFILES. RADAR LOOPS SHOWING LARGER SCALE MESO LOW SIGNATURE WITH SEVERAL CELLS EXHIBITING ROTATION MAINLY AT SOUTHERN EDGE OF CONVECTIVE CLUSTER WHERE APPARENT LOW LEVEL BOUNDARY WAS PRODUCING FAVORABLE VEERING OF LOW LEVEL WINDS. DIFFLUENCE ALOFT SUPPORTING LARGE AREA OF RAIN/SHOWERS NORTH OF THE SOUTHERN FLANK SEVERE WEATHER. DO NOT SEE A NEED FOR ANY IMMEDIATE FURTHER FORECAST UPDATES AS SEVERE THREAT COVERED ALONG WITH THE THREAT OF HEAVY RAINFALL. LASCODY
In the hours before
Special weather statement, Jan 23, 5:55 AM EST, 5 hours 25 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-231130- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 555 AM EST FRI JAN 23 1998 ...PERIODS OF RAIN TODAY WITH LOCALLY HEAVY AMOUNTS AND A FEW STRONG THUNDERSTORMS POSSIBLE... A COLD FRONT CURRENTLY EXTENDING FROM THE OHIO VALLEY...TO NEAR PENSACOLA...TO THE YUCATAN PENINSULA WILL GRADUALLY MOVE ACROSS THE PANHANDLE AND EASTERN GULF OF MEXICO TODAY...AND INTO THE NORTHERN PENINSULA THIS EVENING. AHEAD OF THE FRONT SOUTHERLY LOW LEVEL WINDS WILL PUMP ABUNDANT MOISTURE NORTHWARD ACROSS EAST CENTRAL FLORIDA. THIS MOISTURE WILL COMBINE WITH LIMITED DAYTIME HEATING TO PRODUCE A SLIGHTLY UNSTABLE AIR MASS AND WILL RESULT IN PERIODS OF RAIN AND SCATTERED THUNDERSTORMS THROUGH THIS EVENING. MOST AREAS OF EAST CENTRAL FLORIDA WILL RECEIVE ABOUT AN INCH OF RAIN THROUGH TONIGHT...WITH UP TO AN INCH AND A HALF EXPECTED FROM LAKE COUNTY SOUTH ALONG THE KISSIMMEE RIVER...TO LAKE OKEECHOBEE. LOCALLY HIGHER RAIN AMOUNTS OF UP TO THREE INCHES WILL BE POSSIBLE ACROSS AREAS WHERE THUNDERSTORMS DEVELOP. THIS WOULD CAUSE FLOODING OF URBAN AND LOW LYING AREAS...ESPECIALLY ACROSS COMMUNITIES WHICH HAVE HAD STANDING WATER PROBLEMS SINCE EARLY DECEMBER. PONDING OF WATER ON ROADS...AND REDUCED VISIBILITY FOR COMMUTERS IS LIKELY TODAY. IN ADDITION...A FEW STRONG STORMS COULD PRODUCE BRIEF GUSTY WINDS... ESPECIALLY NEAR INLAND LAKES...THE INTRACOASTAL WATERWAY...AND THE NEARSHORE ATLANTIC. NEVER TRY TO CROSS AN AREA WHERE WATER COVERS THE ROADWAY...AND ALWAYS REMEMBER THE DANGERS OF LIGHTNING. CRISTALDI
Special weather statement, Jan 23, 5:55 AM EST, 5 hours 25 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-231130- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 555 AM EST FRI JAN 23 1998 ...PERIODS OF RAIN TODAY WITH LOCALLY HEAVY AMOUNTS AND A FEW STRONG THUNDERSTORMS POSSIBLE... A COLD FRONT CURRENTLY EXTENDING FROM THE OHIO VALLEY...TO NEAR PENSACOLA...TO THE YUCATAN PENINSULA WILL GRADUALLY MOVE ACROSS THE PANHANDLE AND EASTERN GULF OF MEXICO TODAY...AND INTO THE NORTHERN PENINSULA THIS EVENING. AHEAD OF THE FRONT SOUTHERLY LOW LEVEL WINDS WILL PUMP ABUNDANT MOISTURE NORTHWARD ACROSS EAST CENTRAL FLORIDA. THIS MOISTURE WILL COMBINE WITH LIMITED DAYTIME HEATING TO PRODUCE A SLIGHTLY UNSTABLE AIR MASS AND WILL RESULT IN PERIODS OF RAIN AND SCATTERED THUNDERSTORMS THROUGH THIS EVENING. MOST AREAS OF EAST CENTRAL FLORIDA WILL RECEIVE ABOUT AN INCH OF RAIN THROUGH TONIGHT...WITH UP TO AN INCH AND A HALF EXPECTED FROM LAKE COUNTY SOUTH ALONG THE KISSIMMEE RIVER...TO LAKE OKEECHOBEE. LOCALLY HIGHER RAIN AMOUNTS OF UP TO THREE INCHES WILL BE POSSIBLE ACROSS AREAS WHERE THUNDERSTORMS DEVELOP. THIS WOULD CAUSE FLOODING OF URBAN AND LOW LYING AREAS...ESPECIALLY ACROSS COMMUNITIES WHICH HAVE HAD STANDING WATER PROBLEMS SINCE EARLY DECEMBER. PONDING OF WATER ON ROADS...AND REDUCED VISIBILITY FOR COMMUTERS IS LIKELY TODAY. IN ADDITION...A FEW STRONG STORMS COULD PRODUCE BRIEF GUSTY WINDS... ESPECIALLY NEAR INLAND LAKES...THE INTRACOASTAL WATERWAY...AND THE NEARSHORE ATLANTIC. NEVER TRY TO CROSS AN AREA WHERE WATER COVERS THE ROADWAY...AND ALWAYS REMEMBER THE DANGERS OF LIGHTNING. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 10:28 AM EST | Severe Thunderstorm Warning | MLB | Indian River | 47 min |
| Jan 23, 12:54 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 21 min |
| Jan 23, 1:44 PM EST | Flash Flood Warning | MLB | Brevard | 4 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.